Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 84, NWS Albany, NY

July 3, 2006Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 3, 2006, 7:14 PM EDT for Schoharie County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2006, 7:14 PM EDT (23:14 UTC)
Expired
Jul 3, 2006, 8:15 PM EDT
In force
61 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Schoharie County, NY

The radar

The Albany radar (KENX), 31 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 1:46 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:30 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 3, 5:30 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
530 PM EDT MON JUL 3 2006

.SYNOPSIS...
A WARM AND HUMID AIR MASS DOMINATED THE REGION TODAY WITH
EQUIVALENT POTENTIAL TEMPERATURES OF 330 TO 340 DEGREES
KELVIN. THERE IS PLENTY OF MOISTURE AVAILABLE WITH
PRECIPITABLE WATER VALUES OF 1 TO 1.5 INCHES.  A BROAD
500 HPA TROF LAY OVER EASTERN CANADA WITH A RIDGE TO THE
WEST. A COLD FRONT LAY FROM A SURFACE LOW NEAR JAMES BAY
CANADA SOUTHWEST TO IOWA SEPARATING A COOL CANADIAN AIR
MASS FROM THE WARM AND SULTRY ONE WHICH WAS DOMINATING
MOST OF THE EASTERN HALF OF THE COUNTRY.

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
HEAVY PRECIPITATION THUNDERSTORMS HAVE POPPED UP WITH MOST
OF THEM EXTENDING FROM THE SOUTHEAST CORNER OF LAKE ONTARIO
TO THE NEW YORK/NEW JERSEY BORDER AND DIAGONALLY ACROSS
CONNECTICUT. AN AREA OF THUNDERSTORMS WAS ALSO GETTING
ORGANIZED OVER THE EASTERN PORTION OF ONTARIO PROVINCE.
THESE STORMS WILL REMAIN ACTIVE FOR SEVERAL MORE HOURS
UNTIL THE SUN GOES DOWN AND THEN THEY ARE LIKELY TO
GRADUALLY DIMINISH. WE WILL BE LOOKING FOR A REPLAY
TOMORROW AS THE COLD FRONT APPROACHES THE AREA. AN
INSTABILITY LINE IS LIKELY TO DEVELOP AHEAD OF THE FRONT
WHICH WILL FOCUS THE FIRST GROUP OF STORMS WHICH WILL
ALSO BENEFIT FROM OCURRING DURING THE MIDDLE OF THE DAY.
THE MAGLENTA EQUATION ON THE GFS MODEL SOUNDING FOR ALB
AT 18Z CAME UP WITH 1.45 WITH A MODEL SOUNDNG CAPE OF 3100
JOULES/KG. THE WRF HAS A MAXIMUM CAPE OF 1800 AT 18Z AND
21Z. THE STORM PREDICTION CENTER AGAIN HAS US IN A SLIGHT
RISK FOR SEVERE WITH A RISK OF BOTH DAMAGING WINDS AND
LARGE HAIL. AN UPPER LEVEL JET STREAK MOVING ACROSS THE
NORTHERN PART OF OUR FORECAST AREA WILL ALSO TEND TO
ENHANCE THE PROCESS. THE LATEST GFS RUN ALONG WITH
POSITIONS FROM NCEP SUGGEST THE ACTUAL FRONT MAY TAKE
ITS TIME GETTING THROUGH THE REGION AND NOT REACH THE
MID HUDSON REGION OF NEW YORK OR NORTHWESTERN CONNECTICUT
UNTIL WELL AFTER MIDNIGHT...AND THEN STALLING JUST SOUTH
OF OUR NEW YORK ZONES AS A WEAK WAVE DEVELOPS OVER SOUTH
CENTRAL PENNSYLVANIA.  THE ASSOCIATED LOW MOVES NORTHEAST
ALONG THE FRONTAL BOUNDARY BRINGING A SECOND SURGE OF RAIN
BUT MOST OF IT SHOULD STAY SOUTH OF THE REGION.  ONCE
THAT LOW GOES PAST THE HIGH WILL BUILD IN AND PUSH THE
FRONT INTO THE ATLANTIC.

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
BY WEDNESDAY EVENING THE TROF AND ITS ASSOCIATED FRONT SHOULD
BE FAR ENOUGH SOUTH SO THAT PRECIP SHOULD BE PRETTY MUCH
CONFINED TO OUR CONNECTICUT ZONES AND EAST OF THE LOWER HUDSON
VALLEY. HIGH PRESSURE BUILDS IN FROM THE UPPER MISSISSIPPI
VALLEY. THIS HIGH SHOULD PRETTY MUCH DOMINATE OUR WEATHER
THROUGH THE FOLLOWING WEEKEND.  A BACK DOOR COLD FRONT WILL
APPROACH THE REGION MONDAY NIGHT WHICH COULD BRING ABOUT THE
POSSIBILITY OF SHOWERS ESPECIALLY TO OUR NORTHERN ZONES SO WE
HAVE PUT SLIGHT CHANCE POPS FOR OUR NORTHERMOST ZONES FOR
THAT PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH 18Z TUESDAY/...
MAINLY VFR CONDS WILL PREVAIL THRU THIS EVENING...BUT BRIEF MVFR
CONDS POSSIBLE WITHIN ANY CONVECTIVE SHOWERS OR THUNDERSTORMS.
COVERAGE IS EXPECTED TO BE ONLY WIDELY SCATTERED...SO CONFIDENCE
THAT A T-STORM WILL HIT A TAF SITE IS LOW. THEREFORE KEPT MENTION OF
CB IN CLOUD GROUP THRU 00Z...AND ANY IMMINENT CONVECTION WILL BE
HANDLED WITH AMENDMENTS. SHOWERS AND STORMS SHOULD QUICKLY DIMINISH
AFTER SUNSET...WITH TRANQUIL WEATHER OVERNIGHT. AS WINDS CALM AND
BOUNDARY LAYER DECOUPLES...SOME MVFR VSBY IS LIKELY AFTER MIDNIGHT
ASSOC WITH LIGHT FOG. KGFL MAY EXPERIENCE IFR CONDS FOR A FEW HOURS
AROUND SUNRISE. SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE
ENCROACHING ON THE AREA BY MID TO LATE MORNING ON TUE...AS A COLD
FRONT MOVES IN FROM THE WEST. SFC WINDS WILL GENERALLY BE SOUTHWEST
THRU EARLY EVENING AROUND 5 TO 10 KTS...THEN LIGHT AND VARIABLE
OVERNIGHT. SOUTH TO SOUTHWEST WINDS WILL INCR TO AROUND 10 KTS BY
MID MORNING ON TUE.

&&

.HYDROLOGY...
RIVERS CONTINUE TO RECEDE. REMAINING FLOOD WARNING ONLY FOR LAKE
GEORGE AND SCHUYLERVILLE ON THE HUDSON...WHICH WILL PERSIST. MOST
OF THE FLOW FOR SCHUYLERVILLE IS FROM SACANDAGA LAKE...AND LAKE
GEORGE WILL JUST TAKE ITS TIME TO GO DOWN. AT THE MOMENT IT
LOOKS LIKE THE THREAT TOMORROW WILL MORE BE LOCALLY HEAVY RAIN
IN STREAKS FROM TRAINING CELLS RATHER THAN WIDESPREAD HEAVY
RAIN NEEDED TO BRING THE RIVERS UP. HOWEVER IT DEFINITELY BEARS
WATCHING ESPECIALLY WITH RESPECT TO THE MOHAWK RIVER AND THE
EAST CANADA CREEK DUE TO THE DAMAGE DONE BY THE FLOODS LAST
WEEK...ESPECIALLY CONSIDERING THE HIGH PRECIPITABLE WATER VALUES
IN MOST OF THE SOUNDINGS OVER THE EASTERN PART OF THE COUNTRY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM...KILPATRICK
LONG TERM...KILPATRICK
AVIATION...VILLANI
HYDROLOGY...VILLANI AND KILPATRICK
Hazardous weather outlook, Jul 3, 2:22 PM EDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
222 PM EDT MON JUL 3 2006

CTZ001-013-MAZ001-025-NYZ038>041-047>054-058>061-063>066-082-
041100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-
222 PM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...AND EAST CENTRAL NEW YORK
FROM THE MOHAWK VALLEY AND SARATOGA REGION SOUTH.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 577 IS IN EFFECT UNTIL 9 PM
TODAY. PLEASE REFER TO THE WATCH MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY. THE MAIN
THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORMS
WILL FORM AHEAD OF AND ALONG A COLD FRONT...THAT WILL MOVE FROM
WEST TO EAST ACROSS THE REGION.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING
COUNTIES...ALBANY...COLUMBIA...DUTCHESS...FULTON...GREENE...
HERKIMER...MONTGOMERY...RENSSELAER...SARATOGA...SCHENECTADY...
SCHOHARIE...USTER...BERKSHIRE...AND LITCHFIELD.

NYZ032-033-042-043-083-084-VTZ013>015-041100-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN WASHINGTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
222 PM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS AND THE
LAKE GEORGE REGION OF NEW YORK AND FOR SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT IS DAMAGING WIND GUSTS OF 58 MILES AN HOUR OR GREATER. THE
THUNDERSTORMS WILL FORM ALONG A WEAK BOUNDARY...WHICH WILL BE
MOVING FROM WEST TO EAST ACROSS EASTERN NEW YORK AND WESTERN NEW
ENGLAND DURING THE AFTERNOON AND EVENING. INDIVIDUAL THUNDERSTORMS
WILL MOVE FROM NORTHWEST TO SOUTHEAST AT 30 TO 35 MILES AN HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY. THE MAIN
THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORMS
WILL FORM AHEAD OF AND ALONG A COLD FRONT...THAT WILL MOVE FROM
WEST TO EAST ACROSS THE REGION.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

In the hours before

Special weather statement, Jul 3, 4:26 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
426 PM EDT MON JUL 3 2006

NYZ064-065-032115-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-
426 PM EDT MON JUL 3 2006

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...AND WINDS IN EXCESS
OF 40 MPH. THIS STORM WAS LOCATED NEAR LAKE KATRINE...OR ABOUT OVER
SAUGERTIES...AND MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
KINGSTON BY 435 PM EDT
RED HOOK AND 6 MILES NORTHEAST OF PORT EWEN BY 440 PM EDT
RHINEBECK BY 445 PM EDT

JPV
Local storm report, Jul 3, 4:44 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
444 PM EDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             ULSTER HEIGHTS          41.78N 74.48W
07/03/2006  E1.00 INCH       ULSTER             NY   TRAINED SPOTTER

&&

OKEEFE
Special weather statement, Jul 3, 5:13 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
513 PM EDT MON JUL 3 2006

NYZ052-053-032200-
WESTERN RENSSELAER NY-EASTERN ALBANY NY-
513 PM EDT MON JUL 3 2006

...STRONG THUNDERSTORMS IN ALBANY AND RENSSELAER COUNTIES...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM CASTLETON-ON-HUDSON TO RAVENA TO 11 MILES WEST OF
RAVENA...OR ALONG A LINE EXTENDING FROM 6 MILES WEST OF NASSAU TO 12
MILES SOUTH OF DELMAR TO 13 MILES SOUTHWEST OF DELMAR...AND MOVING
SOUTHEAST AT 5 MPH.

THUNDERSTORMS WILL BE NEAR...
RAVENA BY 520 PM EDT.
COEYMANS HOLLOW BY 525 PM EDT.
NASSAU BY 540 PM EDT.
Special weather statement, Jul 3, 5:30 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
530 PM EDT MON JUL 3 2006

NYZ066-032215-
EASTERN DUTCHESS NY-
530 PM EDT MON JUL 3 2006

...A STRONG THUNDERSTORM IN DUTCHESS COUNTY...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...HAIL UP TO ONE HALF INCH IN
DIAMETER...AND WINDS IN EXCESS OF 45 MPH. THIS STORM WAS LOCATED
NEAR STANFORDVILLE...OR ABOUT 11 MILES EAST OF RHINEBECK...AND
MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
MILLBROOK BY 535 PM EDT
AMENIA BY 555 PM EDT
DOVER PLAINS BY 600 PM EDT

JPV
Special weather statement, Jul 3, 6:01 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
601 PM EDT MON JUL 3 2006

NYZ038-040-032245-
SOUTHERN HERKIMER NY-MONTGOMERY NY-
601 PM EDT MON JUL 3 2006

...STRONG THUNDERSTORMS IN MONTGOMERY AND HERKIMER COUNTIES...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM WEST WINFIELD TO 7 MILES SOUTHEAST OF WEST
WINFIELD TO 13 MILES SOUTHWEST OF AMES...OR ALONG A LINE EXTENDING
FROM 15 MILES SOUTHWEST OF ILION TO 11 MILES NORTH OF HARTWICK TO 13
MILES NORTH OF MARYLAND...AND MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
CEDARVILLE BY 620 PM EDT
ILION AND JORDANVILLE BY 635 PM EDT
MOHAWK AND HERKIMER BY 640 PM EDT
AMES...CANAJOHARIE AND 6 MILES SOUTHWEST OF FORT PLAIN BY 645 PM EDT

JPV/OKEEFE
Special weather statement, Jul 3, 6:10 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
610 PM EDT MON JUL 3 2006

NYZ066-032300-
EASTERN DUTCHESS NY-
610 PM EDT MON JUL 3 2006

...A STRONG THUNDERSTORM IN DUTCHESS COUNTY...

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES WEST OF
WINGDALE...OR ABOUT 9 MILES NORTHWEST OF PAWLING...AND MOVING
SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
WINGDALE BY 640 PM EDT
PAWLING BY 645 PM EDT

JPV/OKEEFE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:50 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster55 min
Jul 3, 2:44 PM EDTSevere Thunderstorm WarningALYDutchess46 min
Jul 3, 2:54 PM EDTSevere Thunderstorm WarningALYColumbia, Ulster51 min
Jul 3, 4:31 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster59 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.